About Prescription Stimulants (Ritalin)

Select section:

What can a bad experience on prescription stimulants feel like?

The negative effects of prescription stimulants can range from feeling mildly unwell to experiencing a potentially life-threatening overdose. There is no specific amount of a drug that will cause an overdose, this depends on what drug you are using, how often you use and your individual body.

For more information on what you can do to decrease you risk of overdosing, see Safer using. 

If You …

Then… 

Experience loss of appetite

Are nauseous

Have a dry mouth

Have changes to bowel movements

Need to pee often

Have difficulty falling or staying asleep

Experience headaches

Have stomach aches

Experience erectile dysfunction

Feel dizzy

Feel anxious

Experience mild mood swings

Experience low mood

Try these things at home: 

  • Focus on breathing try taking slow and deep breaths.  
  • If you are able, call and talk to somebody you trust and ask them to help keep you calm.  
  • Do not take more prescription stimulants, alcohol, or other drugs, as these can make you feel worse.  
  • Move to somewhere quiet - try to sit, lay down and do something relaxing.  
  • Drink water to stay hydrated.  

Feel jittery or are twitching

Experience migraines

Experience increased nausea

Are vomiting 

Are paranoid

Are acting aggressively

Experience severe stomach pain

Have an Irregular heartbeat

Are severely anxious or having panic attacks

Are paranoid

Experience increased low mood

Experience severe mood swings

Become very confused or disoriented

Have compulsive, repetitive actions or behaviours

Call a Doctor or Healthline (0800 611 116) 

They can talk you through the next steps.  

 

Have a seizure

Have a high fever

Experience delusions

Experience dissociation

Experience severe chest pain

Experience numbness on one side of the body, or other signs of a stroke

Experience hallucinations

Act violently

Experience psychosis

Have difficulty breathing

Lose consciousness

Call 111  

These are signs of an overdose. You or the people around you should act quickly.  

A reddit user talks about why they don’t take Ritalin often:

“It does give me rapid heartbeats, anxiety, trouble sleeping and appetite suppression, so I don't take it unless I'm in a position where I really need it.”

If you experience unexpected or concerning effects from prescription stimulants you can notify High Alert to help keep others safe.

 

Related stories

High-minded: how mental health can affect your high

For Mental Health Awareness Week, we talked to Phil Glaser, one of the team behind The Level, about how your state of mind has a bigger impact on your trip than you might think.

Calling an ambulance during lockdown - advice from a paramedic

Wondering what happens if you need an ambulance during lockdown? Blake Murray from St John answers your questions.

Popping the bubble: Quick tips if you're choosing to use drugs in Level 2

It can be a bit weird adjusting back to life outside your bubble, so we’ve pulled togther a few key tips to help you out if you choose to use drugs.

Find another drug